Thunderstorm Wind, Winnebago
- When
- May 15, 3:46 PM CST
- Where
- Winnebago County, (Rfd) Rockford Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.200, -89.100
Severe thunderstorms moved across northern Illinois during the afternoon and evening of May 15th producing large hail including very large hail. Widespread wind damage was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across northern Illinois during the afternoon and evening of May 15th producing large hail including very large hail. Widespread wind damage was also reported. In the city of Chicago, at least 2200 trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 2:25 PM CST, 1 hour 21 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
325 PM CDT Thu May 15 2025
.KEY MESSAGES...
- A threat of severe thunderstorms exists late this afternoon
and evening from ~5-10 PM CDT (Threat level 3 out of 5).
- A threat of rapid fire spread exists Friday due to a
combination of strong winds and dry conditions.
- A threat of severe thunderstorms exists late Friday afternoon
and early evening (Threat level 1 to 2 out of 5).
&&
.MESOSCALE...
Issued at 325 PM CDT Thu May 15 2025
Watching a couple of areas where convection could initiate and
affect northern Illinois.
First, an area of enhanced cumulus along a pre-frontal
convergence axis from Jo Daviess County south to near KPIA then
KSPI. Starting to see some convection develop over southwest WI
within this axis, but thus far cumulus isn't terribly impressive
over Illinois. A bit of a complicated environment over our area
with an axis where low level moisture has mixed out over about the
western half of our CWA, resulting in stronger capping and a
dearth in cumulus. This more capped, better mixed out air mass
will probably spread into eastern portions of the CWA over the
next couple of hours. A second area we're watching is along the
dryline over eastern IA, where we're starting to see some more
robust cumulus development west of the Quad Cities. As large scale
ascent increases, should see convective initiation with either or
both of these features between 21-23z.
Supercells are likely to be the storm mode when convection
develops, with large to very large hail (2-3" in diameter) and
locally damaging winds the primary threat. Given the higher LCLs
and more mixed out dewpoints, the tornado threat looks to be quite
low in Illinois for the next couple/few hours. Early this
evening, toward 23-00z, should begin to see low level jet
developing resulting in increasingly strong low level shear. By
this point, storms should be moving into our eastern CWA, where
there could be a window of opportunity for a somewhat greater
tornado threat, in particular northwest Indiana and portions of
IL closer to the IN border.
- Izzi
&&
.DISCUSSION...
Issued at 309 PM CDT Thu May 15 2025
Late This Evening Through Friday Night:
The threat for severe thunderstorms will come to an end from
west-to-east this evening as a cold front/dry line shifts
eastward across the area. A much drier airmass will move in
across the area in the wake of this feature tonight, and this
will set up a rather quiet night across the area.
This very dry airmass will persist across the area into Friday
and will act to foster deep diurnal mixing of the boundary layer
as temperatures warm into the mid to upper 80s. With mixing
heights expected to top 6,000 ft AGL into a layer characterized
by 40-45 kt of flow, increasingly gusty surface winds are
expected across the area late Friday morning and afternoon. We
also would not be surprised to see some surface gusts reach
these magnitudes, which would be right around wind advisory
criteria (45 mph). If this occurs, it looks to be the most
favored across my northern IL counties. Given the expectation of
these very windy, dry and warm conditions a Fire Weather Watch
was issued for my northern IL counties. See the fire weather
discussion below for more on this.
The other concern from these strong gusty winds on Friday is
the potential for blowing dust, particularly in areas of north
central and northwestern IN that misses out of storms this
evening. Very dry soils and recent farm field work will make for
favorable conditions for dust to be picked up and blown in the
wide open areas of northern IL. At this point no headline is
planned for this, but a wind advisory and/or a blowing dust
advisory could be needed for parts of northern IL west of the
Fox Valley.
Later Friday afternoon we should see a better northward return
of low-level moisture (low 60s dew points) across eastern IL
into northwestern IN in advance of another approaching cold
front. At this time it appears the best low-level moisture
return will be mainly along and east of I-55 late in the
afternoon and evening. This thus appears to be the best
potential area for scattered late day and early evening
thunderstorm development. The SPC highlights this general area
in a level 2 of 5 severe risk. Conversely, the activity looks to
remain more isolated farther to the northwest of I-55.
Regardless, any storms that develop will be capable of producing
damaging wind gusts given the inverted-V type soundings with
strong low-to-mid level lapse rates. Instances of very large
hail would also be plausible, particularly with any supercells.
Expect the storm threat to come to an end by mid to late Friday
evening following the passage of this second cold front.
KJB
Saturday through Thursday:
A strong, slow-moving Hudson Bay high will gradually shift
eastward this weekend into early next week as western CONUS
troughing settles toward the central Great Plains. Breezy
conditions with seasonable temps in the upper 60s to low 70s are
expected Saturday. A backdoor cold front crossing the area from
the northeast early Sunday will result in high temps ranging
from the mid 50s near the lake to the mid 70s well inland.
The trough will then slowly cross the Ohio River Valley and
bring a a period of unsettled with with period of showers and
some storms amid cooler conditions late Monday through midweek.
Kluber
&&
.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1247 PM CDT Thu May 15 2025
A mid-level trough crossing the region is expected to initiate
an axis of scattered TS over or just west of the Chicago metro
late this afternoon and early evening. TS will develop quickly,
with greater than 50 knot winds and hail larger than golf ball
size with any storm. For ORD/MDW, the threat window will be
focused in the 23-01Z window, with VCTS from tops to 50kft in
the Chicago area from roughly 22-02Z.
Behind the storms this evening, S/SSE winds up to 10 knots can
be expected for a few hours before winds settle SW around 10
knots overnight.
Winds will quickly increase mid to late morning Friday, with
SSW gusts of 30 knots or higher by noon. Gusts will further
increase with frequent gusts around 35 knots during much of the
afternoon. Sporadic gusts to around 40 knots are possible during
this time.
High-based cumulus may contain sufficient moisture for isolated
to widely scattered TS late Friday afternoon into the early
evening. A deep and very dry sub-cloud layer below bases of
8-10kft would support gusty winds to 50 knots with any storm.
Have included a PROB30 mention for this period.
Kluber
&&
.MARINE...
Issued at 309 PM CDT Thu May 15 2025
Key Messages:
- Severe thunderstorms possible late afternoon into early
evening
- Gale Warning in effect Friday afternoon/evening for IL
nearshore to Gary, IN
Thunderstorms appear poised to develop just west of if Lake
Michigan late this afternoon into the evening. Any storm may
produce gale to storm force winds and damaging hail. A brief
period of southwesterly gale force winds cannot be ruled out
behind the storms, as well. A small craft advisory is in effect
this afternoon into the evening.
Finally, a period of southwesterly gale force winds are expected
Friday afternoon, particularly northwest of Gary, Indiana. A
Gale Warning has been issued to account for this.
Team LOT
&&
.FIRE WEATHER...
Issued at 1138 AM CDT Thu May 15 2025
We have issued a Fire Weather Watch for our northern IL counties
for Friday.
A much drier airmass is expected to shift over the area in the
wake of a cold frontal passage later this afternoon. The dry
airmass will remain in place across most of northern IL through
most of Friday afternoon, before some better moisture recovery
occurs late in the day across parts of east central IL and
northwestern IN. As temperatures warm into the mid to upper 80s
by early Friday afternoon, very low RH's in the 20 to 25 percent
range are expected, particularly across northern IL. These very
dry conditions are likely to combine with strong and gusty
south winds (gusting up to 45 mph), thus creating a period of
critical fire weather conditions.
A period of showers and thunderstorms are expected across parts
of northeastern IL and northwestern IN late this afternoon into
the early evening. Rainfall from these storms could help
mitigate the degree of the fire weather threat to some extent
for Friday, but areas that receive little to no rainfall will be
primed for rapid wildfire spread on Friday as dry and windy
conditions develop during the mid to late morning hours.
Very late in the day on Friday (after 4 or 5 pm), some better
low-level moisture return is anticipated from the south in
advance of another approaching cold front. At this time, it
appears this better moisture return (near 60 degree dewpoints)
will occur generally along and east of the I-55 corridor. This
may thus result in quickly improving conditions for these areas
late in the afternoon, though this moisture may foster some very
gusty late afternoon and evening storms. Farther northwest of
I-55, continued dry and windy weather through the afternoon will
likely continue the threat of wild fire spread through around
sunset before abating winds and improving RH's end the threat.
KJB
&&
.CLIMATE...
Issued at 631 AM CDT Thu May 15 2025
Updated at 355 AM CDT Thu May 15 2025
Record high temperatures are possible today, Thursday May 15.
Here are the current record highs for May 15:
Chicago: 91 in 1962
Rockford: 90 in 1944
NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Fire Weather Watch from Friday morning through Friday evening
for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039.
IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for the IL
and IN nearshore waters.
Gale Warning from noon to 10 PM CDT Friday for Winthrop Harbor
IL to Gary IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CDT Thu May 15 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
339 PM CDT Thu May 15 2025 /439 PM EDT Thu May 15 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Large Hail Risk...up to 3 inch diameter.
Level 3 of 5 Damaging Wind Risk...up to 80 mph.
Level 3 of 5 Tornado Risk.
DISCUSSION...
Isolated to scattered severe thunderstorms will develop near the
I-39 corridor late this afternoon, then shift eastward across
northeastern Illinois and northwesterly Indiana early this
evening. Any storms that develop will be capable of producing
destructive hail to 3 inches in diameter and damaging winds up to
80 mph. A tornado threat may develop as well early this evening
with the most intense storms across far eastern Illinois and
northwestern IN.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Elevated Non Thunderstorm Wind Risk.
Significant Fire Weather Risk.
Monday...
Limited Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION...
Critical fire danger may develop Friday afternoon across
northwestern Illinois due to a combination of strong winds up to
45 mph and dry conditions. In addition, thunderstorms may develop
late Friday afternoon and evening with a threat for damaging winds
and hail.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 40 to 50 mph.
LMZ740>745-162045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 PM CDT Thu May 15 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Hail Risk...up to 3 inch diameter.
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 70 kt.
Thunderstorm Waterspout Risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Gale force winds.
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Saturday through Wednesday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicagoThe Milwaukee radar (KMKX), 96 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
83 thunderstorm wind, 19 hail. Local standard time, as filed.
A photo shared on social media showed several utility poles leaning over Route 2, resulting in power outages.
Trees were snapped causing damage to property.
Tree limbs 3 to 4 inches in diameter were broken.
A large hardwood tree was blown down along Daysville Road with numerous tree limbs snapped on nearby trees. About three quarters of a mile north on Daysville Road, a large hardwood tree was blown down onto a residential fence, which was heavily damaged.
A private weather station measured a wind gust to 64 mph.
Tree damage was reported between McHenry and Volo.
A private weather station measured a wind gust to 60 mph.
A private weather station measured a wind gust to 60 mph.
Small tree limbs were broken.
Photos showed a large tree that was blown down onto a house causing damage to siding, gutters and part of the roof.
Several photos relayed on social media showed tree damage in and around DeKalb. A one foot diameter tree was snapped midway up the trunk. Live web cameras at the time the storm moved through showed considerable blowing dust as well as several gustnadoes.
A 2.5 foot diameter tree was blown down onto a house.
A private weather station measured a wind gust to 59 mph.
A wind gust to 67 mph was measured.
A 16 inch diameter tree was broken west of Kingston.
A DOT weather station measured a wind gust to 65 mph.
Multiple reports of hail up to 2 inches in diameter were received.
A private weather station measured a wind gust to 58 mph.
A private weather station measured a wind gust to 69 mph.
A tree was uprooted and fencing was blown over.
A private weather station measured a wind gust to 62 mph.
A photo shared on social media showed a small tree that was snapped.
A photo shared on social media showed quarter size hail next to a ruler.
A metal traffic signal pole was blown down at the intersection of Finley Road and Eisenhower Lane.
Approximately one hundred trees were damaged in Lombard.
Twelve utility poles were blown down and damage was reported to a solar farm.
A photo was shared showing an uprooted tree.
Large tree limbs were snapped off of trees.
Trees were blown down.
Quarter size hail was reported in Villa Park, damaging siding on at least one house.
Photos shared on social media showed trees 1 to 2 feet in diameter blown down onto power lines.
A photo shared on social media showed tennis ball size hail.
A photo showed 3 inch diameter hail near the intersection of Route 47 and E 2100 N Road, north of Saunemin.
Tree damage was reported near Belmont Avenue and Lincoln Street.
A wind gust to 78.7 mph was reported.
A photo shared on social media showed baseball size hail near Emington.
Trees were blown down onto power lines. One tree was blown down onto a house and a car.
A photo shared on social media show a large tree snapped at its base and damage to a nearby car.
Multiple trees and tree limbs were blown down in Norwood Park.
A large tree limb was blown down onto Canfield Avenue at Talcott Road.
Damage to tree limbs and to the siding of a building was reported.
Numerous trees and power lines were blown down. Five to six homes suffered roof and shingle damage from falling trees.
Mutliple trees and large tree limbs were blown down in Portage Park.
Photos showed the roof and an exterior wall of a large farm building collapsed, damaging farm equipment inside. Debris was deposited several hundred feet downwind into a field.
Photos shared on social media showed portions of the roof and walls peeled off of a metal farm building along N 3500 E Road. Debris was blown into a field.
Fascia was peeled off of a house.
A photo shared on social media showed numerous large tree limbs broken near Interstate 90 and Lawrence Avenue. A nearby private weather station measured a wind gust to 60 mph.
Numerous reports of tree damage were received in and near Wilmington. Fascia damage occurred to a house. A photo shared on social media showed a large section of roofing material that was blown into the street in the business district.
A photo showed the roof above the front porch of a house partially collapsed.
A photo showed a two foot diameter tree that was uprooted in Andersonville. Several other reports of trees blown down were received nearby.
A private weather station measured a wind gust to 59 mph.
A wind gust to 59 mph was measured.
A 14 inch diameter tree limb was snapped on Crawford Street.
A private weather station measured a wind gust to 59 mph.
A large tree was snapped.
A private weather station measured a wind gust to 73.6 mph.
Significant damage to a metal pole barn was reported near Sweedler and Gougar Roads. Trees, tree limbs and power lines were also blown down in this area. Power lines were blown down in other parts of Manhattan with most of the town without power.
A private weather station measured a wind gust to 64 mph.
An 8 foot diameter tree was blown down.
Large tree limbs were broken near 102nd Street and Alice Court.
Tree limbs and power lines were blown down along 159th Street.
A photo shared on social media showed damage to roof trim and gutters of a house near 167th Street and Oak Park Avenue.
Video shared on social media showed a small tree limb broken near 51st Street and McVicker Avenue.
Several trees were blown down.
Multiple reports of trees and tree limbs blown down were received from Mt. Greenwood and Morgan Park. A photo showed a tree snapped at its base in Kennedy Park.
Multiple reports of trees and tree limbs blown down were received from Evergreen Park.
Multiple reports of trees and tree limbs blown down were received from Beverly and Washington Heights. Some trees were snapped. Several cars were damaged by trees and tree limbs.
A photo showed leaning utility poles at 175th Street and Harlem Avenue.
Video shared on social media showed small tree limbs broken near 45th Street and Leamington Avenue.
A 3 inch diameter tree limb was blown down.
A photo shared on social media showed a 10 inch diameter tree that was snapped.
Multiple reports of trees and tree limbs blown down were received from Cornell and Cheltenham.
A fence panel was blown down near the intersection of 152nd Street and Kostner Avenue. A photo showed a large tree limb blown down into the street at the intersection of 151st Street and Kildare Avenue.
Multiple reports of trees snapped or uprooted were received.
Photos shared on social media showed a large tree blown down into a road and onto cars. The core of the tree appeared to be rotten.
Trees and fence panels were blown down.
A private weather station measured a wind gust to 62 mph.
Large tree limbs were blown down.
Tree and power line damage was reported along Timber Lane West.
A private weather station measured a wind gust to 68 mph.
Numerous tree limbs 6 to 8 inches in diameter were blown down blocking sidewalks.
A measured wind gust to 72 mph was reported in Burbank.
Multiple reports of trees and tree limbs blown down were received from Chatham and South Chicago.
Roof damage was reported to the Balmoral Elementary School.
A large section of the roof of a salt dome was blown off near 103rd Street and Stoney Island Avenue.
Tree limbs and power lines were damaged.
Tree damage and damage to at least one house was reported.
A private weather station measured a wind gust to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250618, 1250619, 1250624, 1250626, 1250627, 1251316, 1250633, 1250634, 1250635, 1250643, 1250644, 1250645, 1250654, 1250656, 1250658, 1250663, 1250664, 1250669, 1250671, 1250670, 1250674, 1250675, 1250678, 1250681, 1250688, 1250690, 1250691, 1250692, 1250693, 1250695, 1250697, 1250698, 1250699, 1251317, 1250700, 1250701, 1250702, 1250703, 1250704, 1250705, and more.